Winter Storm, Windsor
- When
- December 29, 2:00 PM EST to December 30, 5:00 AM EST
- Where
- Windsor forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
A wet, heavy 6 to 10 inches of snow fell across Windsor county.
Low pressure across the southeast United States rapidly moved northeast, passing southeast of Cape Cod Massachusetts on the night of December 29th and early morning hours of December 30th. Snow mixed with rain developed across southern Vermont during the late afternoon and changed to snow during the evening hours of December 29th and ended by daybreak of December 30th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Low pressure across the southeast United States rapidly moved northeast, passing southeast of Cape Cod Massachusetts on the night of December 29th and early morning hours of December 30th. Snow mixed with rain developed across southern Vermont during the late afternoon and changed to snow during the evening hours of December 29th and ended by daybreak of December 30th. A wet and heavy 5 to 10 inches of snow fell across eastern Rutland, Windsor and Orange counties, especially in the higher terrain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 29, 1:02 PM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
102 PM EST SUN DEC 29 2013
.SYNOPSIS...
LOW PRESSURE LIFTING OUT OF THE SOUTHEAST PORTION OF THE COUNTRY
WILL TRACK UP THE EAST COAST TODAY...AND MOVE ALONG THE SOUTHERN
NEW ENGLAND COAST THROUGH TONIGHT. THIS SYSTEM WILL BRING WINTRY
PRECIPITATION TO THE AREA. AN ARCTIC FRONT WILL THEN PUSH INTO THE
AREA MONDAY...DROPPING TEMPERATURES TO WELL BELOW NORMAL FOR THE
REST OF THE WEEK...WITH A SLIGHT WARM UP BY THE START OF NEXT
WEEKEND.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
AS OF 1208 PM EST SUNDAY...MINOR TWEAKS TO TEMPS/ARRIVAL OF
PRECIP AND TRIED TO TIGHTEN QPF/SNOWFALL GRADIENT. LATEST RADAR SHOWS A
LARGE AREA OF MODERATE TO HEAVY RAIN MIXED WITH SNOW ACRS CENTRAL
PA INTO EASTERN NY ATTM. HAVE NOTED HRLY RAINFALL RATES BTWN 0.15
AND 0.25 ASSOCIATED WITH THESE PRECIP. LATEST HRRR/RAP SHOW THIS
AXIS OF HEAVY PRECIP RATES ANGLING INTO OUR SOUTHERN CWA BY LATE
AFTN. THIS SHOULD RESULT IN RAPID COOLING OF THERMAL PROFILES WITH
SNOWFALL RATES OF 1 TO 3 INCHES ANTICIPATED BY DINNER TIME THIS
EVENING. ONCE AGAIN A VERY SHARP QPF GRADIENT WL BE PRESENT
ASSOCIATED WITH THIS SYSTEM AND HAVE CUT BACK ON NORTHERN EDGE OF
PRECIP ACRS THE DACKS INTO THE NORTHERN CPV AND NORTHERN VT. IN
ADDITION...TEMPS HAVE WARMED INTO THE U30S TO L40S ACRS PARTS OF
THE CPV/SLV...WHICH WL RESULT IN LESS SNOW ACCUMULATION. SO HAVE
TRIMMED BACK ON SNOWFALL SLIGHTLY...STILL THINKING A DUSTING TO 2
INCHES...WITH BEST POTENTIAL ASSOCIATED WITH ARCTIC FRNT AFT 06Z.
MEANWHILE...4 TO 8 INCHES IN THE WARNING AREA (LOCALIZED HIGHER
AMOUNTS) AND 2 TO 6 INCHES IN THE ADVISORY...WITH CLOSER TO 2 TO 4
INCHES FROM EASTERN CHITTENDEN INTO NORTHERN ESSEX COUNTY VT.
TEMPS WL BE HIGHLY VARIABLE TODAY WITH VALUES RANGING FROM THE
M20S KMSS TO L40S CPV/PARTS OF THE SLV. HAVE CAPTURED WITH LATEST
TRENDS.
PREVIOUS DISCUSSION...
UPGRADED TO WINTER STORM WARNING FOR
EASTERN RUTLAND...EASTERN ADDISON...ORANGE AND WINDSOR COUNTIES
FOR 4 TO 8 INCHES OF SNOW WITH LOCALIZED AMOUNTS NEAR 10 INCHES
POSSIBLE IN THE HIGHER TRRN AND LESS IN THE IMMEDIATE CT RIVER
VALLEY. ALSO...ADDED WESTERN RUTLAND COUNTY INTO ADVISORY.
THIS WL BE A QUICK HITTING STORM WITH A 4 TO 8 HR PERIOD OF
MODERATE TO HEAVY PRECIP EXPECTED ACRS OUR CENTRAL/SOUTHERN...AND
EASTERN VT ZNS.
WATER VAPOR SHOWS POTENT S/W ENERGY ACRS THE APPALACHIAN MTNS
ATTM...WITH AN IMPRESSIVE PLUME OF DEEP MOISTURE ALONG THE EASTERN
SEABOARD. THIS MOISTURE AND ENERGY WL QUICKLY RACE NE INTO THE
MID ATLANTIC/NE CONUS THIS AFTN/EVENING...WITH A BAND OF MODERATE
TO HEAVY PRECIP EXPECTED TO IMPACT PARTS OF OUR CWA. WE ARE
EXPECTING A VERY SHARP SE TO NW PRECIP GRADIENT ACRS OUR FA...WITH
VERY LIGHT PRECIP ACRS THE SLV/WESTERN DACKS (0.05 TO 0.25) TO NEAR
1.0" OF QPF AT VSF. THIS VERY HEAVY PRECIP WL QUICKLY COOL THE
COLUMN ACRS OUR CENTRAL...EASTERN...AND SOUTHERN VT ZNS...TO
CHANGE A MIX OF RAIN/SNOW TO ALL SNOW BY LATE THIS AFTN LATEST HIGH
RESOLUTION MODELS SHOW A BAND OF VERY HEAVY SNOWFALL IMPACTING OUR
WARNING REGION BTWN 5 PM AND MIDNIGHT TONIGHT WITH PROGGED DBZ OF
35 TO 45 ANTICIPATED. THIS WL CREATE SNOWFALL RATES OF 1 TO 3
INCHES ACRS THIS REGION. MEANWHILE...A SHARP GRADIENT WL OCCUR
ASSOCIATED WITH THIS MESO- SCALE BAND...WITH MUCH LESS QPF
ANTICIPATED OVER THE CENTRAL/NORTHERN CPV...EASTERN DACKS...AND
NORTHERN VT. THE RESULTING LIGHTER PRECIP RATES WL MEAN MORE OF A
MIX RAIN/SNOW...AND LIMIT SNOWFALL ACCUMULATIONS...ESPECIALLY IN
THE BTV AREA. EXPECTING A SLUSHY DUSTING TO 2 INCHES
POSSIBLE...AND THE HEAVIEST ACCUMULATIONS MAY COME WITH THE ARCTIC
BOUNDARY AROUND THE MONDAY MORNING COMMUTE.
ALSO...HAVE PLACE WESTERN RUTLAND INTO ADVISORY...AS THEY WL
ENCOUNTER VERY HEAVY PRECIP RATES THIS AFTN/EVENING AND SHOULD
RESULT IN A 2 TO 6 INCH SNOWFALL BY EARLY MONDAY MORNING. THE
WESTERN SLOPES...CENTRAL VT MTNS...AND NEK OF VT WL SEE A WET
HEAVY SNOWFALL OF 3 TO 7 INCHES BY MONDAY MORNING...WITH A FLASH
FREEZE ANTICIPATED AROUND THE MONDAY MORNING COMMUTE.
FINALLY...A BACK DOOR FRONT HAS DROPPED INTO THE NORTHERN SLV AND
NORTHERN CPV ATTM...WITH TEMPS DROPPING BACK INTO THE M/U 20S.
THIS BOUNDARY WL BECOMING STATIONARY LATE THIS MORNING...BEFORE
LIFTING BACK NORTH OF THE BOUNDARY BY THIS AFTN...WITH TEMPS
WARMING INTO THE L/M30S. QPF ACRS THIS REGION WL BE LIGHT...SO
THREAT FOR SLEET/FREEZING RAIN WL BE LIMITED.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH TUESDAY/...
AS OF 345 AM EST SUNDAY...GOING INTO MONDAY...REGION UNDER NORTHERLY
FLOW AS STORM SYSTEM MOVING THRU THE CANADIAN MARITIMES.
EXPECTING -SW TO TAPER OFF THRU THE MORNING HRS BEFORE ENDING BY
MIDDAY. AN ADDITIONAL DUSTING TO UP TO 2 INCHES IS POSSIBLE BFR
ENDING...WITH HIGHEST AMTS OVER HIR TRRN OF DACKS/NE VT. AS MONDAY
PROGRESSES WITH EXIT OF STORM SYSTEM...ARCTIC BOUNDARY BEGINS TO
SCOUR THRU THE CWA FROM WEST TO EAST. EXPECTING EARLY MORNING
HIGHS WITH TEMPS DROPPING THRU THE DAY. FLASH FREEZE WITH APPROACH
OF FRNT IS POSSIBLE FROM THE MORNING HRS IN N NY INTO MIDDAY FOR
CVLY EASTWARD. MONDAY NIGHT WITH NO PRECIP...CD SFC HIGH BUILDS
OVER THE REGION FOR THE START OF MANY COLD NIGHTS THIS WEEK.
CLRING SKIES AND CALM WINDS WILL DROP TEMPS TO THE SINGLE NUMBERS
BELOW ZERO IN VALLEY LOCALES...AND THE TEENS BLW ZERO IN DACKS AND
NC/NE VT. FOR TUESDAY...BRIEF REBOUND SLIGHTLY IN TEMPS AS WK
CLIPPER SKIRTS THE REGION. INCR CLDS THRU THE DAY AND SOUTHERLY
FLOW WILL BRING HIGHS TO THE MID TEENS AT BEST...DEPENDENT ON HOW
FAST CLDS ARRIVE. LIGHT ACCUM...ESPECIALLY OVER HIR TRRN...WITH
DUSTING ELSEWHERE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 418 AM EST SUNDAY...THE MAIN FEATURE OF THE LONG TERM
PORTION OF THE FORECAST TO BEGIN THE YEAR 2014 WILL BE THE
BITTERLY COLD ARCTIC AIR THAT WILL BE ENTRENCHED ACROSS THE REGION
THROUGH THE PERIOD. DAYTIME HIGHS WILL BE 20 TO 25 DEGREES BELOW
NORMAL AND OVERNIGHT LOWS WILL BE 15 TO 20 DEGREES BELOW NORMAL AS
WELL. HIGH TEMPERATURES WILL BE MAINLY IN THE SINGLE DIGITS ABOVE
ZERO AND LOW TEMPERATURES WILL BE BELOW ZERO.
TUESDAY NIGHT A WEAK CLIPPER SYSTEM WILL BRING A SLIGHT CHANCE FOR
SOME SNOW SHOWERS ACROSS THE REGION. A RIDGE OF HIGH PRESSURE WILL
BUILD SOUTH FROM CANADA ON NEW YEARS DAY WITH VERY COLD BUT FAIR
AND DRY WEATHER EXPECTED. ON THURSDAY...BOTH THE ECMWF AND GFS
MODELS SHOW SOME OVERRUNNING SNOW WILL DEVELOP ACROSS THE REGION
AS SOME WARM AIR ADVECTION ALOFT OVERRIDES THE COLD AIR AT THE
SURFACE. A LOW PRESSURE AREA OVER THE OHIO VALLEY EARLY THURSDAY
WILL MOVE EAST AND THEN REDEVELOP OFF THE NEW JERSEY COAST EARLY
THURSDAY EVENING. EXPECTING SNOW TO CONTINUE INTO THURSDAY NIGHT
ACROSS THE REGION AS THE LOW PRESSURE AREA SLIDES OUT TO SEA
THURSDAY NIGHT. THIS LOW WILL BE SOUTH OF NOVA SCOTIA BY EARLY
FRIDAY AFTERNOON. EXPECTING LIGHT SNOW TO CONTINUE INTO FRIDAY
MORNING BEFORE TAPERING OFF BY FRIDAY AFTERNOON. GIVEN THE COLD TEMPERATURES
ACROSS THE REGION...EXPECTING ANY SNOW WILL HAVE A VERY LOW WATER CONTENT.
THUS...WE WILL LIKELY SEE A VERY LARGE FLUFF FACTOR TYPE OF
SNOWFALL...SO SOME SIGNIFICANT SNOWFALL ACCUMULATION COULD BE
POSSIBLE FROM THURSDAY INTO FRIDAY ACROSS THE REGION. A RIDGE OF
HIGH PRESSURE WILL BUILD INTO THE REGION FRIDAY NIGHT WITH AND DRY
WEATHER EXPECTED. MODEL DIFFER A BIT ON FORECAST FOR
SATURDAY...WITH THE ECMWF MODEL FASTER IN BRINGING IN SOME LIGHT
SNOW DURING THE DAY ON SATURDAY...WITH THE GFS MODEL SLOWER WITH
THIS FEATURE. HAVE KEPT IN SLIGHT CHANCE POPS ACROSS THE
ADIRONDACKS AND SAINT LAWRENCE VALLEY FOR SNOW SHOWERS ON
SATURDAY.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...BECOMING IFR MOST LOCATIONS THROUGH THIS
EVENING AS CIGS/VSBYS LOWER IN PRECIPITATION GRADUALLY FROM SOUTH
TO NORTH. LOOKS LIKE ABOUT 20Z KRUT, 2130Z KMPV, AND CLOSER TO 22Z
KBTV/KPBG/KSLK AS LOW PRESSURE MOVES UP THE EAST COAST THEN SOUTH
OF NEW ENGLAND TONIGHT. KMSS ALREADY IFR CIGS DUE TO BACKDOOR
ARCTIC FRONTAL PASSAGE THIS MORNING.
PRECIPITATION TYPE IS TRICKY AS CURRENT TEMPS RANGING FROM 25 AT
KMSS TO ABOVE FREEZING OTHER SITES. LOOKS LIKE OTHER THAN MSS,
PRECIP WILL START AS LIGHT RAIN OR RAIN SNOW MIX THEN CHANGE TO A
WET SNOW OR RAIN/SNOW MIX. IT WILL PROBABLY COME DOWN PRETTY GOOD
ESP AT KMPV. THIS WILL BE A QUICK HITTER AS PRECIP TAPERS OFF BY
AROUND MIDNIGHT LEAVING SOME RESIDUAL -DZ -FZDZ DEPENDING UPON
TEMPS WHICH WILL BE EITHER SIDE OF 32.
EARLY TOMORROW MORNING, BASICALLY 06Z KMSS TO 10Z KBTV TO 12Z
KRUT/MPV, ARCTIC FRONTAL PASSAGE EXPECTED WITH SCATTERED BRIEF
HEAVIER SNOW SHOWER OR TWO, MOST PERSISTENT IN THE HIGHER ELEVATIONS.
TEMPS WILL FALL 20 DEGREES IN A COUPLE HOURS AND WINDS WILL GUST
AS HIGH AS 25 KTS PERHAPS 30KT SO WILL BE A QUICK ICE UP OF
RUNWAYS AND SOME DRIFTING.
EXPECTING IMPROVING CONDITIONS 15-18Z AS DRIER AIR MOVES IN AND
WINDS SETTLE DOWN SOMEWHAT.
OUTLOOK 18Z MONDAY THROUGH FRIDAY...
MON-MON NIGHT...BECMG VFR WINDS NW 15-25 KT WITH ARCTIC AIR.
TUE...BECMG IFR IN PM LIGHT SNOW WITH LOW PRESSURE CLIPPER SYSTEM.
WED...MAINLY VFR UNDER ARCTIC HIGH PRESSURE. THU- FRI...BECMG IFR
IN SNOW WITH LOW PRESSURE OFF THE COAST.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 7 AM EST MONDAY FOR VTZ010-012-018-
019.
WINTER WEATHER ADVISORY UNTIL 7 AM EST MONDAY FOR VTZ003-004-
006>008-011-017.
NY...NONE.
&&
SYNOPSIS...JN
NEAR TERM...TABER
SHORT TERM...JN
LONG TERM...WGH
AVIATION...SISSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 929 AM EST SUN DEC 29 2013 VTZ010-012-018-019-301430- ORANGE-WINDSOR-EASTERN ADDISON-EASTERN RUTLAND- 929 AM EST SUN DEC 29 2013 ...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MUCH COLDER TEMPERATURES ARE LIKELY FROM TUESDAY ONWARD...WITH NIGHT TIME LOWS WELL BELOW ZERO BY THE MIDDLE OF NEXT WEEK. WIND CHILL VALUES ON TUESDAY NIGHT INTO WEDNESDAY MAY APPROACH 20 TO 30 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VTZ003-004-006>008-017-301430- ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-EASTERN CHITTENDEN- 929 AM EST SUN DEC 29 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MUCH COLDER TEMPERATURES ARE LIKELY FROM TUESDAY ONWARD...WITH NIGHT TIME LOWS WELL BELOW ZERO BY THE MIDDLE OF NEXT WEEK. WIND CHILL VALUES ON TUESDAY NIGHT INTO WEDNESDAY MAY APPROACH 20 TO 30 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ026>031-034-035-087-VTZ001-002-005-009-016-301430- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-EASTERN FRANKLIN- 929 AM EST SUN DEC 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT. A STORM SYSTEM TRACKING ALONG THE EASTERN SEABOARD WILL BRING A MIXTURE OF RAIN...SLEET AND SNOW TO THE NORTH COUNTRY THIS AFTERNOON INTO EARLY MONDAY MORNING. CURRENT FORECASTS INDICATE A GENERAL 1 TO 4 INCHES OF HEAVY WET SNOW IS EXPECTED ACROSS NORTHERN NEW YORK INTO THE CHAMPLAIN VALLEY BY EARLY MONDAY. THIS HEAVY WET SNOW MAY CAUSE ADDITIONAL POWER OUTAGES ACROSS THE REGION. IN ADDITION...A FLASH FREEZE IS POSSIBLE ON MONDAY MORNING...CREATING A HAZARDOUS MORNING COMMUTE ACROSS THE NORTH COUNTRY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MUCH COLDER TEMPERATURES ARE LIKELY FROM TUESDAY ONWARD...WITH NIGHT TIME LOWS WELL BELOW ZERO BY THE MIDDLE OF NEXT WEEK. WIND CHILL VALUES ON TUESDAY NIGHT INTO WEDNESDAY MAY APPROACH 20 TO 30 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VTZ011-301430- WESTERN RUTLAND- 929 AM EST SUN DEC 29 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. MUCH COLDER TEMPERATURES ARE LIKELY FROM TUESDAY ONWARD...WITH NIGHT TIME LOWS WELL BELOW ZERO BY THE MIDDLE OF NEXT WEEK. WIND CHILL VALUES ON TUESDAY NIGHT INTO WEDNESDAY MAY APPROACH 20 TO 30 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
A wet, heavy 6 to 10 inches of snow fell across Windsor county.
A wet, heavy 4 to 8 inches of snow fell across the higher terrain of eastern Rutland county.
A wet, heavy 5 to 10 inches of snow fell across Orange county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2013Every state in 2013This day in weather historyWarnings in Vermont, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484438, 484436, 484437.